Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Blacksburg, VA

May 26, 2002Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 26, 2002, 4:23 PM EDT for Botetourt County, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2002, 4:23 PM EDT (20:23 UTC)
Expired
May 26, 2002, 5:00 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Botetourt County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:33 PM EDTHail 1Fincastle, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 262023
SVRRNK
VAC023-262100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 500 PM EDT.

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF EAGLE ROCK...MOVING NORTHEAST
  AT 20 MPH.

HAIL UP TO AN INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 500 PM EDT INCLUDE
  EAGLE ROCK...

<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:25 PM EDT, 58 minutes earlier.

Area forecast discussion, May 26, 3:25 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
325 PM EDT SUN MAY 26 2002

A SLOW MOVING COOL FRONT WILL DRAPE ACROSS THE MID ATLANTIC REGION
STARTING TONIGHT WITH SHOWERS AND THUNDERSTORMS POSSIBLE THRU
MIDNIGHT.  WESTERN HALF OF RNK CWA WILL SEE THE MAJORITY OF STORMS
FROM 20Z UNTIL 00Z...EASTERN STORMS FROM 21Z UNTIL 02Z.  RIDING
ALONG THE FRONT IS A SHORT WAVE WHICH WILL TAP INTO COOL AIR ALOFT
WITH FREEZING LEVELS NEAR 13000 FT AND SLIGHT TO MODERATE CAPE
(1200)...SOME STORMS MAY PRODUCE SMALL HAIL ALONG WITH GUSTY WINDS.
THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER SUNDOWN.
MONDAY...FRONT STALLS THRU CWA.  ENOUGH INSTABILITY IN THE AFTN TO
KICK OFF A FEW MORE THUNDERSTORMS.  THEY AGAIN WILL DIMINISH AFTER
SUNDOWN.  TUE COULD BE A REPEAT OF MONDAY OR NOTHING AT ALL.
DEPENDING ON WHERE THE STATIONARY FRONT RELOCATES ITSELF WILL DEPEND
ON SHOWERS OR NOT.  THERE IS ALSO A CHANCE THAT A DEVELOPING
TROPICAL SYSTEM NEAR FL WILL BEGIN TO MOVE CLOSER TO THE REGION
ROBBING ANY AVAILABLE MOISTURE FROM THE MID ATLANTIC.  KEEP WITH
PREVIOUS ZONES AT 20 POP.

EXTENDED FORECAST PCPN DEPENDS GREATLY ON POSSIBLE TROPICAL SYSTEM.
AVN BREAKS OFF TWO-THREE SFC LOWS WITH VARIOUS TRACKS.  IF SYSTEMS
MOVES OUT TO SEA...FORECAST SHOULD STAY DRY THRU THU NIGHT WHEN AN
INCOMING COLD FRONT SWEEPS THRU THE REGION.  PLAYING PCPN AS
PREVIOUS PACKAGE WITH 30 POPS IN WED-THU NIGHT.

ROA   60  82  59  83 /  40  30  30  10
LYH   59  84  59  84 /  40  30  30  10
DAN   62  85  61  85 /  40  30  30  10
BLF   58  77  59  76 /  40  30  30  10
LWB   54  76  53  75 /  40  30  30  10
BCB   56  78  55  80 /  40  30  30  10
TNB   56  77  56  79 /  40  30  30  10

.RNK...
NC...NONE.

VA...SEVERE THUNDERSTORM WATCH UNTIL 800 EDT PM
     VAZ014>020-022>024-032>035-043>047-058>059.

WV...NONE.

STONEFIELD

In the hours before

Special weather statement, May 26, 3:05 PM EDT, 1 hour 18 minutes before
VAZ014>020-022>024-032>035-043>047-058-059-262100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT SUN MAY 26 2002

THERE IS A SEVERE THUNDERSTORM WATCH UNTIL 8:00 PM FOR THE
VIRGINIA COUNTIES...MAINLY ALONG AND EAST OF THE BLUE RIDGE.

SCATTERED THUNDERSTORMS ARE DEVELOPING OVER THE MOUNTAINS OF
VIRGINIA THIS AFTERNOON.  MOVEMENT OF THESE STORMS WAS TO THE
NORTHEAST.  THE STRONGEST STORMS THROUGH 6:00 PM ARE EXPECTED TO FORM
NORTHEAST OF ROANOKE...FROM LEXINGTON NORTHWARD...UP THE SHENANDOAH
VALLEY...AND THE FOOTHILLS OF THE BLUE RIDGE IN NORTHERN VIRGINIA.
SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WIND AND LARGE
HAIL.

PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE
WATCH...AND BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING
WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL
MEDIA FOR FURTHER DETAILS OR UPDATES.

11

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.